Assessment of overtopping reliability and benefits of a flood detention dam


YANMAZ A. M. , Gunindi M. E.

CANADIAN JOURNAL OF CIVIL ENGINEERING, vol.35, no.10, pp.1177-1182, 2008 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 35 Issue: 10
  • Publication Date: 2008
  • Doi Number: 10.1139/l08-052
  • Title of Journal : CANADIAN JOURNAL OF CIVIL ENGINEERING
  • Page Numbers: pp.1177-1182
  • Keywords: flood, overtopping, detention dam, probabilistic assessment, reliability, Monte Carlo simulation, multivariate frequency analysis, BIVARIATE, MODEL

Abstract

There is a growing tendency to assess safety levels of existing dams and to design new dams using probabilistic approaches according to project characteristics and site-specific conditions. This study is a probabilistic assessment of the overtopping reliability of a dam, which will be designed for flood detention purpose, and will compute the benefits that can be gained as a result of the implementation of this dam. In a case study, a bivariate flood frequency analysis was carried out using a five-parameter bivariate gamma distribution. A family of joint return period curves relating the runoff peak discharges to the runoff volumes at the dam site was derived. A number of hydrographs were also obtained under a joint return period of 100ayears to observe the variation of overtopping tendency. The maximum reservoir elevation and overtopping reliability were determined by performing a probabilistic reservoir routing based on Monte Carlo simulations.